Ohio, 2012

Hail and Damaging Wind in Ohio, May 7, 2012

May 7, 2012 · NWS CLE · 21 events in 8 counties and zones

An area of low pressure moved up the Ohio Valley on May 7th. A warm front from this low moved into northern Ohio causing showers and thunderstorms to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An area of low pressure moved up the Ohio Valley on May 7th. A warm front from this low moved into northern Ohio causing showers and thunderstorms to develop. A few of the thunderstorms became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 7, 10:37 AM EST, 2 hours 13 minutes earlier.

Area forecast discussion, May 7, 10:37 AM EST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1137 AM EDT MON MAY 7 2012

.SYNOPSIS...
LOW PRESSURE OVER ILLINOIS WILL MOVE TO NORTHWEST OHIO BY THIS
EVENING AND ACROSS LAKE ERIE OVERNIGHT WITH THE TRAILING COLD
FRONT MOVING EAST OF THE AREA TUESDAY MORNING. ANOTHER FRONT WILL
SAG SOUTH ACROSS THE AREA ON WEDNESDAY. HIGH PRESSURE IS EXPECTED
TO BUILD OVER THE REGION FROM THE NORTHWEST THURSDAY AND FRIDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WILL WATCH THE EXISTING ACTIVITY DIMINISH IN COVERAGE EARLY THIS
AFTERNOON. NOT SURE HOW MUCH NEW DEVELOPMENT THERE WILL BE ACROSS
NE OH/NW PA THIS AFTERNOON...WILL ALLOW FOR SHOWERS/STORMS JUST
ABOUT ANY TIME. I BELIEVE WE WILL SEE NEW ACTIVITY DEVELOP ACROSS
INDIANA AND WESTERN OHIO BY LATE AFTERNOON/EVENING. THE BEST
ACTIVITY COULD ACTUALLY COME LATER THIS EVENING OR TONIGHT WITH
THE NEXT ROUND AS IT MOVES EAST AND BEGINS TO INTERACT WITH THE
JET ALOFT.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
ONGOING SHOWERS AND STORMS ARE EXPECTED THIS EVENING. LOCALLY
HEAVY RAINFALL IS A GOOD BET TONIGHT AND MUCH OF THE AREA COULD
SEE AN INCH OR MORE OF RAINFALL. THE THREAT FOR SEVERE WEATHER
SHOULD DIMINISH LATER THIS EVENING AS THE SURFACE LOW MOVES OVER
LAKE ERIE. BY LATE TONIGHT...ONLY EXPECT SOME EMBEDDED THUNDER IN
THE EAST WITH DIMINISHING SHOWER ACTIVITY IN THE WEST. THE PRECIP
SHOULD TAPER OFF FROM WEST TO EAST ON TUESDAY. MORE SHOWERS ARE
LIKELY BY WEDNESDAY MORNING AS A SECONDARY COLD FRONT SAGS SOUTH
ACROSS THE AREA. BEST CHANCES WILL BE TO THE EAST OF CLEVELAND.
HIGH PRESSURE WILL RETURN ON THURSDAY WITH 850 MB TEMPS DIPPING TO
NEAR ZERO DURING THE DAY. THIS WILL SET THE STAGE FOR A CHILLY
NIGHT THURSDAY NIGHT. FROST APPEARS TO BE A GOOD BET...ESPECIALLY
IN THE EAST. HAVE CONTINUED TO GO A LITTLE COOLER THAN GUIDANCE
FOR THURSDAY NIGHT AND HAVE USED A BLEND OF GUIDANCE THE REMAINING
PERIODS.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
MODELS CONTINUE TO BE IN GOOD AGREEMENT WITH HIGH PRESSURE CENTERED
OVER THE AREA ON FRIDAY.  MODELS CONTINUE TO DIVERGE SIGNIFICANTLY
THIS WEEKEND.  THE GFS BRINGS NEXT FRONT ON THE AREA LATE SATURDAY
THEN STALLS FRONT ACROSS THE AREA SUNDAY.  ECMWF ON THE OTHER HAND
IS MUCH SLOWER AND DOES NOT BRING THE FRONT OVER THE AREA UNTIL
SUNDAY.  SINCE SO MUCH DOUBT AS TO THE TIMING OF THE SYSTEM FOR NOW
WILL JUST CONTINUE WITH CHANCE POPS FOR SATURDAY NIGHT AND SUNDAY.

&&

.AVIATION /16Z MONDAY THROUGH FRIDAY/...
JUDGING FROM THE SATELLITE THE TSRA MOVING ACROSS NW OH ARE
ALREADY WEAKENING AND SHOULD DIMINISH TO SHOWERS BY MID MORNING OR
SO.

TSRA TO REDEVELOP THIS AFTERNOON NEAR LOW AND WARM FRONT.
CURRENTLY LOW IS IN CENTRAL IL WITH WARM FRONT STRETCHING INTO SW
OHIO. TSRA WILL BECOME MORE WIDESPREAD DURING THE EVENING HOURS
AS LOW APPROACHES FROM THE WEST. THE SLIGHTLY FASTER GFS
SEEMS TO HAVE A BETTER HANDLE ON THE TRACK AND TIMING OF THE LOW
THAN THE NAM. SPC HAS ALL OF OHIO AND NW PA IN SLIGHT RISK FOR
THIS AFTERNOON/EVENING.

LOW AND ASSOCIATED COLD FRONT WILL MOVE ACROSS THE AREA TONIGHT.
AS IT DOES TSRA WILL CHANGE TO SHRA WITH AT LEAST PATCHY IFR
DEVELOPING.

.OUTLOOK...NON-VFR LIKELY TUESDAY MORNING AND THEN AGAIN WEDNESDAY
AFTERNOON INTO THURSDAY MORNING.

&&

.MARINE...
EAST FLOW WILL GRADUALLY SHIFT TO SOUTHEAST AS WARM FRONT NEAR OHIO
RIVER LIFTS NORTH.  WIND AND WAVES NOT SO MUCH THE PROBLEM TODAY AS
TSRA.  MODELS IN REASONABLE AGREEMENT MOVING LOW CURRENTLY ACROSS
CENTRAL ILLINOIS...ACROSS LAKE ERIE THIS EVENING INTO THE
OVERNIGHT.  SPC HAS ALL OF OHIO...NW PA AND LAKE ERIE IN SLIGHT RISK
FOR SEVERE TSRA FOR THIS EVENING.  LOW AND ASSOCIATED COLD FRONT
WILL MOVE EAST OF THE LAKE TUESDAY MORNING.  CHOPPY CONDITIONS SET
UP BEHIND THE FRONT TUESDAY INTO TUESDAY NIGHT WITH WEST TO
NORTHWEST FLOW OF 10 TO 15 KNOTS SETS UP.  RIGHT NOW JUST BELOW
SMALL CRAFT ADVISORY CRITERIA OVER EAST HALF OF LAKE...BUT IF WINDS
JUST A LITTLE STRONGER THAN FORECAST A SMALL CRAFT WILL BE NEEDED
EAST OF CLEVELAND.  SECOND SHOT OF COLD AIR ON WEDNESDAY WITH
SECONDARY FRONT.  THINGS GRADUALLY CALM DOWN LATE THURSDAY AS HIGH
PRESSURE MOVES OVER THE LAKE.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KOSARIK
NEAR TERM...KOSARIK
SHORT TERM...KUBINA
LONG TERM...DJB
AVIATION...DJB
MARINE...DJB
Hazardous weather outlook, May 7, 4:11 AM EST, 8 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
511 AM EDT MON MAY 7 2012

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-080915-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
511 AM EDT MON MAY 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS SLIGHT
RISK FOR SEVERE WEATHER TODAY AND TONIGHT. THE MAIN SEVERE
WEATHER THREAT WILL BE FROM DAMAGING STRAIGHT LINE WINDS AND LARGE
HAIL. BUT...AN ISOLATED TORNADO CANNOT BE RULED OUT. BEST CHANCES FOR
THE SEVERE WEATHER WILL BE FROM LATE AFTERNOON THROUGH THE
EVENING HOURS. LOCALLY HEAVY RAINFALL IS ALSO LIKELY WITH ANY OF THE
THUNDERSTORMS THAT DEVELOP LATER TODAY. MUCH OF THE AREA COULD SEE
AN INCH OR MORE OF RAINFALL TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

The radar

The Cleveland radar (KCLE), 82 km away, was scanning. The volume nearest the first event began at 17:48 UTC.

Open the radar archive at this moment

Event by event

20 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Stark

When
May 7, 12:50 PM EST
Where
Stark County, Navarre
Measured
1 in hail
Reported by
Public
Coordinates
40.720, -81.520

Quarter sized hail was observed.

Hail, Medina

When
May 7, 2:09 PM EST
Where
Medina County, Medina
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
41.130, -81.870

Penny sized hail was observed.

Hail, Medina

When
May 7, 4:07 PM EST
Where
Medina County, Medina
Measured
1 in hail
Reported by
Public
Coordinates
41.130, -81.870

Quarter size hail was observed.

Hail, Wyandot

When
May 7, 4:18 PM EST
Where
Wyandot County, Upper Sandusky
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.830, -83.280

Penny sized hail was reported.

Hail, Medina

When
May 7, 4:20 PM EST
Where
Medina County, 2 mi E of Medina
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.130, -81.832

Penny sized hail was observed.

Thunderstorm Wind, Marion

When
May 7, 5:25 PM EST
Where
Marion County, La Rue
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
40.580, -83.320

Thunderstorm winds downed a few trees.

Hail, Richland

When
May 7, 5:35 PM EST
Where
Richland County, Shelby
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.880, -82.650

Quarter sized hail was observed.

Hail, Marion

When
May 7, 5:44 PM EST
Where
Marion County, Marion
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.580, -83.130

Nickel sized hail was reported.

Hail, Trumbull

When
May 7, 6:19 PM EST to 6:26 PM EST
Where
Trumbull County, Cortland
Measured
1 in hail
Reported by
Public
Coordinates
41.330, -80.730

Penny to quarter sized hail was observed.

Hail, Trumbull

When
May 7, 6:29 PM EST
Where
Trumbull County, Fowler
Measured
0.88 in hail
Reported by
Public
Coordinates
41.320, -80.650

Nickel sized hail was observed.

Hail, Ashtabula

When
May 7, 6:40 PM EST
Where
Ashtabula County, Austinburg
Measured
1.25 in hail
Reported by
Public
Coordinates
41.770, -80.850

Quarter to half dollar sized hail was observed.

Hail, Ashtabula

When
May 7, 6:47 PM EST
Where
Ashtabula County, Ashtabula
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.880, -80.800

Nickel sized hail was observed.

Hail, Ashtabula

When
May 7, 6:55 PM EST
Where
Ashtabula County, Conneaut
Measured
0.88 in hail
Reported by
Public
Coordinates
41.950, -80.550

Nickel sized hail was observed.

Hail, Trumbull

When
May 7, 6:56 PM EST to 7:02 PM EST
Where
Trumbull County, Warren to 2 mi E of Warren
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.230, -80.820

Penny sized hail was observed.

Hail, Trumbull

When
May 7, 7:00 PM EST
Where
Trumbull County, Niles
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.180, -80.770

Penny sized hail was observed.

Hail, Trumbull

When
May 7, 7:00 PM EST to 7:04 PM EST
Where
Trumbull County, Vienna
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.230, -80.670

Penny to quarter sized hail was observed.

Hail, Trumbull

When
May 7, 7:23 PM EST to 7:27 PM EST
Where
Trumbull County, Hubbard
Measured
1.25 in hail
Property damage
$15,000
Reported by
Public
Coordinates
41.150, -80.570

Quarter to half dollar sized hail was observed.

Hail, Trumbull

When
May 7, 7:27 PM EST
Where
Trumbull County, Hubbard
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.150, -80.570

Nickel sized hail was observed.

Hail, Trumbull

When
May 7, 7:27 PM EST
Where
Trumbull County, Brookfield
Measured
0.75 in hail
Reported by
Public
Coordinates
41.230, -80.570

Penny sized hail was observed.

Hail, Mahoning

When
May 7, 7:38 PM EST
Where
Mahoning County, Youngstown
Measured
1 in hail
Reported by
Public
Coordinates
41.070, -80.650

Quarter sized hail was observed.

Hail, Stark

When
May 7, 7:47 PM EST
Where
Stark County, 2 mi W of Massillon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.780, -81.588

Penny sized hail was observed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381589, 381592, 381759, 381760, 381650, 381763, 381762, 381761, 381739, 381757, 381649, 381741, 381746, 381740, 381595, 381742, 381754, 381648, 381749, 381756, 381755.